Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Jackson, KY

May 24, 2020Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 24, 2020, 6:19 PM EDT for Floyd County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 6:19 PM EDT (22:19 UTC)
Expired
May 24, 2020, 9:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:19 PM EDTFLASH FLOOD1 W Dotson, KYROUGH AND TOUGH ROAD IS CLOSED DUE TO FLOODING.
May 24, 6:33 PM EDTFLASH FLOOD1 W Dotson, KYREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS53 KJKL 242219
FFWJKL
KYC071-250115-
/O.NEW.KJKL.FF.W.0009.200524T2219Z-200525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
619 PM EDT Sun May 24 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Floyd County in southeastern Kentucky...

* Until 915 PM EDT.

* At 619 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Prestonsburg, Estill, Wheelwright, Martin, Wayland, East McDowell,
  Melvin, Bosco, Hippo, Hi Hat, Glo and Printer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3737 8266 3729 8273 3732 8275 3735 8276
      3742 8276 3741 8283 3746 8283 3748 8290
      3749 8291 3754 8288 3757 8290 3764 8291
      3767 8294 3769 8294 3773 8282 3741 8261

$$

KAS
1 follow-up statement
802 
WGUS73 KJKL 250106
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
906 PM EDT Sun May 24 2020

KYC071-250116-
/O.EXP.KJKL.FF.W.0009.000000T0000Z-200525T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
906 PM EDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR FLOYD COUNTY WILL EXPIRE AT 915 PM
EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3737 8266 3729 8273 3732 8275 3735 8276
      3742 8276 3741 8283 3746 8283 3748 8290
      3749 8291 3754 8288 3757 8290 3764 8291
      3767 8294 3769 8294 3773 8282 3741 8261

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:59 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 24, 4:59 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
459 PM EDT Sun May 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 430 PM EDT SUN MAY 24 2020

Late this afternoon, an upper level ridge extended into the
southeastern Conus from a center east of the Bahamas. A weak
disturbance is moving across the Lower OH Valley around this
ridge in south to south southwest flow between the ridge and an
upper level trough that extends south through the Rockies and into
the western portions of the Plains. The region currently is in
the warm sector behind a warm front that crossed the area on
Saturday and Saturday evening. Moderate instability developed
across the region prior to shower and thunderstorm development
though shear is weak and storm movements have been slow with many
of the cells that have developed outflowing and leading to
development futher downstream or to the east and northeast. A warm
and moist airmass is in place across the region with PW near 1.6
inches while sfc dewpoints are generally in the mid to upper 60s.

Through early this evening, any storms will produce locally heavy
rain and possibly gusty winds and pea size hail. Tonight, the
disturbance moving around the upper level ridge will move north
into IN and IL this evening with the upper level ridge axis
remaining east and northeast of the area. An upper level trough
will continue moving east from the Rockies with the axis reaching
the Plains later tonight and on Monday. This trough axis will move
slowly east and extend through the Plains to end the period. The
axis of the ridge will move further east through the period with
the ridge reorganizing over the mid Atlantic states.

A warm and moist airmass will persist through the period. Clouds
should scatter out this evening and overnight as convection
dissipates. This will set the stage for fog development, mainly
in the valleys. Convection cannot be ruled out completely at any
time, but will peak diurnally on Monday. MLCAPE should be
generally less than 2000 J/kg while bulk shear should be about
10KT on average. PW will be near the 1.5 inch mark. What
convection does develop should be slow moving with locally heavy
rain and perhaps gusty winds and/or small hail. Convection should
dissipate again toward sunset with valley fog favored on Monday
night.

Temperatures will remain above normal during the short term period
with lows in the low to mid 60s and highs on Monday in the mid to
upper 80s.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM EDT SUN MAY 24 2020

Warm and muggy conditions will continue in the extended period,
with primarily diurnally driven showers and thunderstorms expected
Tuesday and Wednesday. This pattern will begin to change a bit
Thursday night, as a cold front approaches the area from the
northwest. Showers and storms will be more persistent and a bit
more widespread Thursday night and Friday, as a cold front pushes
through the region. The highest precipitation probabilities should
occur on Friday during frontal passage. The rain will taper off
Friday night, but will showers and a few storms will linger across
the southern portions of the area Friday night through Sunday, as
the front stalls and drifts north and south through the upper
Tennessee valley. Daily highs will be in the low to mid 80s to
start, but we will see cooler highs in the upper 70s to lower 80s
to end the period, as cooler air seeps into the area behind the
departed cold front Friday, Saturday, and Sunday. Nightly lows
will be in the low to mid 60s the first few nights of the
extended, but will fall into the upper 50s over the upcoming
weekend, as cooler air makes it way into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 240 PM EDT SUN MAY 24 2020

Even with an upper level ridge in place from the Bahamas into the
southeast Conus, a disturbance moving around the ridge is
combining with daytime heating for isolated to scattered convection
developing across the area. This convection should generally
dissipate during the 23Z to 3Z window. Heavy  with some of the
stronger storms, in addition to lowering of VIS and CIGs. Once
convection ceases overnight, clouds should begin to scatter out.
Fog will develop overnight, especially in valleys near where
heavier rain falls through this evening. LIFR may occurring
deeper valleys, but there is still some uncertainty as to how much
impacts will be experienced at the TAF sites as the fog may lift
to these terminals and opted to continue with a few hour of MVFR
between 8Z and 13Z. Included a few hours of VCTS at the TAF sites
through around 0Z with prevailing VFR. Any direct impact from a
thunderstorm will result in IFR or lower for a time. Fog should
lift and dissipate by 1330Z with cumulus development late in the
period once again near 16Z Winds will be generally be light during
the period, under 10 kts, except for stronger gusts up to 30KT in
any thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, May 24, 4:36 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
436 PM EDT Sun May 24 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-252345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
436 PM EDT Sun May 24 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times from Monday through Saturday,
mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/HAL

In the hours before

Special weather statement, May 24, 2:10 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Sun May 24 2020

KYZ085-087-241900-
Whitley-Bell-
210 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND
SOUTHEASTERN WHITLEY COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over Lot, or 9 miles
south of Williamsburg. The storm is nearly stationary.

Expect torrential rain with these nearly stationary thunderstorms.
Winds in excess of 30 mph and half inch hail are also possible with
these storm.

Locations impacted include...
Williamsburg, Bon, Dixie, Siler, Ayers, Gatliff, Frakes, Emlyn,
Packard, Lucky, Wilkerson, Red Ash, Lot, Pearl, Verne, Pleasant View,
Suttons Mill, Yaden, Saxton and Polly Camp.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3659 8422 3662 8424 3678 8418 3666 8386
      3659 8394
TIME...MOT...LOC 1810Z 203DEG 3KT 3660 8410

JP
Special weather statement, May 24, 2:51 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT Sun May 24 2020

KYZ085>087-241945-
Whitley-Knox-Bell-
251 PM EDT Sun May 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BELL...CENTRAL
KNOX AND SOUTHEASTERN WHITLEY COUNTIES...

At 249 PM EDT, strong thunderstorms were clustered over Kayjay, or 8
miles west of Pineville, moving northeast at 10 mph.

Torrential rain is occurring from this cluster of thunderstorms.
Winds in excess of 30 mph and pea size hail are also possible with
these storms.

Locations impacted include...
Barbourville, Pineville, Artemus, Swan Lake, Clate, Birdseye,
Barnyard, Gausdale, King, Blanche, Girdler, Rella, Clear Creek
Springs, Wasioto, Avis, Siler, Dewitt, Frakes, Flat Lick and Himyar.

Torrential rainfall occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3662 8387 3667 8405 3698 8387 3686 8357
      3671 8367
TIME...MOT...LOC 1849Z 207DEG 8KT 3675 8384

JP
Special weather statement, May 24, 3:35 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
335 PM EDT Sun May 24 2020

KYZ112-242000-
Breathitt-
335 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT COUNTY...

At 334 PM EDT, a strong thunderstorm was located over Sewell, or near
Jackson, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Simpson, Keck, Rock Lick, Vancleve, Bays, Moct, Sewell, Taulbee,
Mountain Valley, Stevenson and Wilhurst.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3767 8328 3767 8324 3755 8324 3762 8345
      3765 8344 3766 8343 3768 8330 3768 8329
TIME...MOT...LOC 1934Z 270DEG 16KT 3764 8340

KAS
Special weather statement, May 24, 3:46 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
346 PM EDT Sun May 24 2020

KYZ112-242015-
Breathitt-
346 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREATHITT COUNTY...

At 346 PM EDT, a strong thunderstorm was located over Noctor, or over
Jackson, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Jackson, Sikes, Noctor, Wilstacy, Haginsville, Fivemile, Lunah,
Stevenson, Portsmouth, Smith Branch and Press.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 8342 3761 8341 3757 8315 3747 8318
TIME...MOT...LOC 1946Z 291DEG 20KT 3758 8334

KAS
Local storm report, May 24, 5:58 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
558 PM EDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FLASH FLOOD      1 WSW CONFLUENCE        37.27N 83.40W
05/24/2020                   LESLIE             KY   911 CALL CENTER

            WILDER BRANCH ROAD CLOSED TO DUE FLOODING.
            EM DIRECTOR AND DEPARTMENT OF TRANSPORTATION
            IN ROUTE TO THE AREA.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:10 PM EDTSpecial Weather StatementJKLWhitley50 min
May 24, 2:24 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr
May 24, 2:51 PM EDTSpecial Weather StatementJKLBell, Knox54 min
May 24, 3:35 PM EDTSpecial Weather StatementJKLBreathitt25 min
May 24, 3:46 PM EDTSpecial Weather StatementJKLBreathitt29 min
May 24, 3:58 PM EDTAreal Flood AdvisoryJKLBath, Estill, Menifee, Montgomery, Powell, Rowan2 hr
May 24, 4:02 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry3 hr
May 24, 4:16 PM EDTAreal Flood AdvisoryJKLBreathitt, Leslie, Perry3 hr
May 24, 4:46 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
May 24, 5:02 PM EDTFlash Flood WarningJKLLeslie3 hr
May 24, 5:09 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Letcher, Perry3 hr
May 24, 5:12 PM EDTFlash Flood WarningJKLLetcher3 hr
May 24, 5:21 PM EDTFlash Flood WarningJKLKnott, Perry3 hr
May 24, 5:48 PM EDTAreal Flood AdvisoryJKLFloyd3 hr
May 24, 7:13 PM EDTAreal Flood AdvisoryJKLMartin, Pike2 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.